Citalopram: suspected interaction with cocaine

Healthcare professionals should be aware of the potential increased risk of bleeding when prescribing citalopram to patients who are using cocaine, the MHRA has advised, after the death of a man from subarachnoid haemorrhage.

There are plausible mechanisms for an interaction between cocaine and citalopram that could lead to subarachnoid haemorrhage. | iStock
There are plausible mechanisms for an interaction between cocaine and citalopram that could lead to subarachnoid haemorrhage. | iStock

Cocaine-induced hypertension could also contribute to a potential interaction between cocaine and citalopram, that could lead to subarachnoid haemorrhage.

Further information
View citalopram drug records
MHRA Drug Safety Update

When prescribing any selective serotonin reuptake inhibitor, the MHRA reminds prescribers to enquire about cocaine use when considering drug-drug interactions and to avoid concurrent use of multiple serotonergic drugs.

The possibility of illicit drug use and interactions should always be considered when prescribing any medicines that have the potential to interact adversely.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Contraceptive shortages reported by manufacturers

Contraceptive shortages reported by manufacturers

Shortages of several contraceptives, including combined,...

Hormone Replacement Therapy (HRT)

Hormone Replacement Therapy (HRT)

Hormone doses and costs of HRT preparations.

Drug shortages - live tracker

Drug shortages - live tracker

Added: FemSeven Sequi and FemSeven Conti.
Use...

Last chance to register for the next Respiratory and Allergy Learning Series event

Last chance to register for the next Respiratory and Allergy Learning Series event

Join Dr Steve Holmes, who will be chairing the MIMS...